Middlesex Health is open and providing patient care, in person and through Virtual Visits. We are asking that all patients who come to our facilities for an appointment wear a face mask. // MAKE A MASK AT HOME
All locations are currently closed to visitors, unless you are making a compassionate visit. // LEARN MORE
Middlesex Health is evaluating those with respiratory symptoms in a designated area outside of our Emergency Department in Middletown. COVID-19 testing will be provided for patients who meet certain criteria. // LEARN MORE
Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It's usually a reaction to a medication or an infection. Often, it begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies, sheds and then heals.
Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications as your skin regrows.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you'll need to permanently avoid that drug and others closely related to it.
Stevens-Johnson syndrome signs and symptoms include:
Unexplained widespread skin pain
A red or purple skin rash that spreads
Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
Shedding of your skin within days after blisters form
If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:
Sore mouth and throat
When to see a doctor
Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience signs and symptoms of this condition.
Stevens-Johnson syndrome is a rare and unpredictable reaction. Your doctor may not be able to identify its exact cause, but usually the condition is triggered by a medication or an infection. A reaction to medication may start while you're using it or up to two weeks after you've stopped using it.
Medication and therapy causes
Drugs that can cause Stevens-Johnson syndrome include:
Anti-gout medications, such as allopurinol
Medications to treat seizures and mental illness (anticonvulsants and antipsychotics), with added risk if you also undergo radiation therapy;
Pain relievers, such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
Medications to fight infection, such as penicillin
Infections that can cause Stevens-Johnson syndrome include:
Herpes virus (herpes simplex or herpes zoster)
Factors that increase your risk of developing Stevens-Johnson syndrome include:
An HIV infection. Among people with HIV, the incidence of Stevens-Johnson syndrome is about 100 times greater than among the general population.
A weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases.
A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
The HLA-B*1502 gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures, gout or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.
Stevens-Johnson syndrome complications include:
Secondary skin infection (cellulitis). Cellulitis can lead to life-threatening complications, including sepsis.
Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter your bloodstream and spread throughout your body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
Eye problems. The rash caused by Stevens-Johnson syndrome can lead to inflammation in your eyes. In mild cases, this may cause irritation and dry eyes. In severe cases, it can lead to extensive tissue damage and scarring that results in visual impairment and, rarely, blindness.
Lung involvement. The condition may lead to acute respiratory failure.
Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have abnormal bumps and coloring. And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow normally.
Consider genetic testing before taking certain drugs. If you are of Chinese, Southeast Asian or Indian descent, talk with your doctor before taking carbamazepine (Carbatrol, Tegretol). This drug is useful to treat epilepsy, bipolar disorder and other conditions. But people with a gene called HLA-B*1502 have an increased risk of Stevens-Johnson syndrome if they take this drug.
If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your doctor told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.
Your family members also might want to avoid this drug because some forms of this condition have a genetic risk factor.
Tests and procedures used to diagnose Stevens-Johnson syndrome include:
Physical exam. Doctors often can identify Stevens-Johnson syndrome based on your medical history and a physical exam.
Skin biopsy. To confirm the diagnosis, and rule out other possible causes, your doctor may remove a sample of skin for laboratory testing (biopsy).
Culture. Skin or oral culture or culture from other areas may be taken to confirm or rule out infection.
Imaging. Depending on your symptoms, your doctor may have you undergo a chest X-ray to check for pneumonia.
Blood tests. These are used to confirm infection or other possible causes.
Stevens-Johnson syndrome requires hospitalization, often in an intensive care unit or a burn unit.
Stopping nonessential medications
The first and most important step in treating Stevens-Johnson syndrome is to discontinue any medications that may be causing it. Because it's difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.
Supportive care you're likely to receive while hospitalized includes:
Fluid replacement and nutrition. Because skin loss can result in significant loss of fluid from your body, replacing fluids is an important part of treatment. You may receive fluids and nutrients through a tube placed through your nose and advanced into your stomach (nasogastric tube).
Wound care. Cool, wet compresses will help soothe blisters while they heal. Your health care team may gently remove any dead skin and place petroleum jelly (Vaseline) or a medicated dressing over the affected areas.
Eye care. You may also need care from an eye specialist (ophthalmologist).
Medications used in the treatment of Stevens-Johnson syndrome include:
Pain medication to reduce discomfort.
Medication to reduce inflammation of the eyes and mucous membranes (topical steroids).
Antibiotics to control infection, when needed.
Depending on the severity, other systemic medications can be considered, including oral steroids, immune globulin and other immune-related treatments. These treatments remain controversial but may be used on a case-by-case basis depending on the cause and other health issues of the patient.
If the underlying cause of Stevens-Johnson syndrome can be eliminated and the skin reaction stopped, new skin may begin to grow over the affected area within several days. In severe cases, full recovery may take several months.
Lifestyle and home remedies
If you have had Stevens-Johnson syndrome, be sure to:
Know what caused your reaction. If your condition was caused by a medication, learn its name and that of closely related medications.
Inform your health care providers. Tell all your health care providers that you have a history of Stevens-Johnson syndrome. If the reaction was caused by a medication, tell them which one.
Wear a medical information bracelet or necklace. Have information about your condition and what caused it inscribed on a medical information bracelet or necklace. Always wear it.
Preparing for an appointment
Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately.
If you have time before you go:
Put in a plastic bag all the medications you've taken in the last three weeks, including prescription and over-the-counter (nonprescription) drugs. Take the bag with you, as it may help the doctor figure out what triggered your condition.
Ask a family member or a friend to come along, if he or she is available immediately. You may want to share relevant health information about yourself with him or her, so this person can help you when you talk with your doctor.
Questions your doctor may ask include:
Have you had a flu-like illness recently?
What other medical conditions do you have?
What medications have you taken in the last three weeks?
While you're in the hospital, you'll likely have questions for your doctor. It might help to keep a list of questions you have, such as:
What caused my condition?
How do I keep from having this reaction again?
What restrictions do I need to follow?
I have other medical conditions. How do I manage them together?